Montana, 2016

Wildfire in Montana, July 30 to 31, 2016

July 30 to 31, 2016 · NWS BYZ · 1 event in 1 county or zone

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office. The DNRC County Assist Team, Incident Commander assumed management of the wildfire on Tuesday, August 2nd. The fire was caused by lightning and was located 15 miles northeast of Hardin, Montana. The fire burned 2,720 acres of grass and timber. The wildfire was fully contained by 9 am, August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 30, 8:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 8:13 PM MST, 2 hours 47 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
913 PM MDT SAT JUL 30 2016

.UPDATE...

Made only minor changes to the forecast this evening. Adjusted
pops, winds, and sky cover to current trends. Otherwise, showers
and thunderstorms formed this afternoon and evening as expected.
Some of the stronger showers/thundestorms produced gusty winds
with Livingston reporting a wind gust to 61 mph, Sheridan 50 mph,
and other areas in the 40 to 50 mph range as well. Isolated
showers and thunderstorms will be possible across most of the area
through the remainder of the evening, before decreasing
overnight. However, some vorticity interacting with a low level
jet expected to develop across the east late tonight may be enough
to trigger a few isolated showers late tonight into Sunday
morning. The rest of the forecast remains on track and the
previous forecast discussion and an updated aviation discussion
are below. STP

&&

.SHORT TERM...valid for Sun and Mon...

No major changes to the going forecast this afternoon. Weak H7-5
vort max drifting across the area from west to east is still
expected to trigger isolated thunderstorms this afternoon per latest
HRRR/RUC and NSSL-WRF. Any storms will be high based and produce
generally light precipitation and gusty winds. As with the past
few nights will see this afternoon convection dissipate quickly in
the early evening hours. Low level jet increases this evening and
becomes relatively strong overnight with boundary layer southeast
winds to 40kts over the eastern half of the forecast area. More
weak H7-5 energy along with convergence along the west edge of the
LLJ may trigger a few isolated showers overnight into Sunday
morning.

As the LLJ weakens late Sunday morning the trigger for convection
will become the surface trof which slides into southeast Montana
in response to increasing divergence aloft ahead of approaching
upper trof to the west. Juicy low level airmass over this area
will support scattered strong to severe thunderstorms, but storms
will only linger over Carter and Fallon county for a brief time
before drifting into the Dakotas. Elsewhere there will be a wind
shift to the west of the surface trof Sunday afternoon to the
northwest then north, undercutting stronger westerly winds trying
to mix from aloft. This should keep fire weather conditions just
below critical levels ahead of the main frontal passage Sunday
evening. Expect afternoon temperatures in the mid to upper 90s
most locations Sunday afternoon, with a chance for a few triple
digits.

Front passes through the area Sunday night and leaves dry westerly
flow over the area for Monday. Surface high pressure will keep
surface winds light but mixing of the warmer zonal flow above
this will allow temperatures back into the upper 80s to lower 90s
once again. Precipitable water levels of a quarter to half an inch
across the area will inhibit afternoon convection even over the
higher terrain. Chambers

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Models continue to be consistent with the trough moving through
on Tuesday. Southwest flow aloft ahead of the front, while result
in compressional warming. Temperatures will be well into the 90s
across much of the area. This continues to look like the warmest
day in the extended. The southwest flow will also help to increase
the chance of rain. Aiding this will be a surface low over
northeast Wyoming which will help to bring in easterly flow.
Models are not an great deal of instability, but cannot rule out a
few thunderstorms especially over the mountains. The front will
move through late in the evening and overnight.

Behind the front on Tuesday, winds will continue to be out of the
northwest and breezy. Temperatures will be around 10 degrees
cooler. Conditions through the rest of the week will remain dry
and cooler was the area will remain in zonal flow. Reimer

&&

.AVIATION...

Widely scattered showers and thunderstorms near KBIl and KSHR at
03z will shift east and gradually weaken through the night. Wind
gusts to 40kts can be expected with these showers. There is a
slight chance of showers and thunderstorms from northeast Montana
dropping toward KMLS and KBHK from around midnight on with brief
heavy rain and wind gusts to 40kts with local MVFR conditions.
Otherwise, the rest of the night should be dry. Mountains will be
partially obscured this evening with improving conditions
overnight as clouds decrease. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 065/095 060/089 060/095 061/085 054/084 057/090 060/091
    21/U    10/U    12/T    21/U    11/U    11/U    11/B
LVM 054/093 048/089 051/095 050/083 045/084 048/089 051/090
    11/U    10/U    12/T    21/U    11/U    11/U    11/B
HDN 063/097 060/091 057/098 060/087 052/085 056/092 060/093
    22/W    10/U    12/T    21/U    11/U    11/U    11/U
MLS 066/098 064/091 063/098 064/086 056/084 060/091 063/092
    22/T    10/U    12/T    21/U    11/U    11/U    11/B
4BQ 064/099 064/091 062/099 065/087 055/085 059/091 062/090
    22/T    20/U    12/T    21/U    11/U    11/B    12/T
BHK 062/096 061/088 058/094 062/085 053/082 056/087 059/087
    14/T    21/U    12/T    21/U    11/U    11/U    11/B
SHR 059/096 057/090 057/097 058/086 051/085 053/089 056/089
    22/W    20/U    12/T    21/U    11/U    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 30, 1:48 PM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SAT JUL 30 2016

MTZ033-037-311100-
FALLON-CARTER-
248 PM MDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON.
A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE
SEVERE THREAT WILL BE SHORT LIVED AS STORMS QUICKLY SHIFT EAST
INTO THE DAKOTAS LATE IN THE DAY.

In the hours before

Special weather statement, Jul 30, 6:54 PM MST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
754 PM MDT SAT JUL 30 2016

MTZ034-035-039-056-310230-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-YELLOWSTONE MT-
NORTHERN STILLWATER MT-
754 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 752 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS
AND THUNDERSTORMS NEAR COLUMBUS...MOVING EAST AT 40 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS AS
THEY MOVE THROUGH.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...JOLIET...SILESIA...MOLT...COONEY RESERVOIR STATE PARK...
ROCKVALE...BOYD AND PARK CITY.

LAT...LON 4541 10923 4584 10944 4597 10892 4596 10890
      4569 10890 4568 10888 4564 10887 4564 10884
      4561 10884 4563 10878 4555 10880 4555 10876
      4553 10876 4552 10874 4549 10874
TIME...MOT...LOC 0152Z 256DEG 38KT 4566 10926

TWH
Special weather statement, Jul 30, 7:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
815 PM MDT SAT JUL 30 2016

MTZ035-310315-
YELLOWSTONE MT-
815 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 812 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
WEAKENING THUNDERSTORMS NEAR LAUREL...MOVING EAST AT 35 MPH. THESE
SHOWERS WILL PRODUCE WIND GUSTS OF 40 TO 45 MPH WITH LIGHT RAIN AS
THEY MOVE THROUGH.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...LOCKWOOD...
BILLINGS WEST END...SHEPHERD...HUNTLEY...ACTON...
COMANCHE AND CROW INDIAN RESERVATION.

LAT...LON 4554 10816 4548 10870 4552 10870 4552 10876
      4555 10876 4555 10880 4563 10878 4561 10884
      4564 10884 4564 10887 4568 10888 4569 10890
      4596 10890 4596 10892 4598 10892 4611 10839
TIME...MOT...LOC 0212Z 257DEG 32KT 4567 10889

TWH
Special weather statement, Jul 30, 7:27 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
827 PM MDT SAT JUL 30 2016

MTZ035-310315-
YELLOWSTONE MT-
827 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 812 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
WEAKENING THUNDERSTORMS AROUND LAUREL...MOVING EAST AT 35 MPH. THESE
SHOWERS WILL PRODUCE WIND GUSTS OF 40 TO 50 MPH WITH LIGHT RAIN AS
THEY MOVE THROUGH.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...BILLINGS HEIGHTS...LOCKWOOD...
BILLINGS WEST END...SHEPHERD...HUNTLEY...ACTON...
COMANCHE AND CROW INDIAN RESERVATION.

LAT...LON 4554 10816 4548 10870 4552 10870 4552 10876
      4555 10876 4555 10880 4563 10878 4561 10884
      4564 10884 4564 10887 4568 10888 4569 10890
      4596 10890 4596 10892 4598 10892 4611 10839
TIME...MOT...LOC 0212Z 257DEG 32KT 4567 10889

TWH
Local storm report, Jul 30, 7:49 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
849 PM MDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 ENE LIVINGSTON        45.69N 110.50W
07/30/2016  M52.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0627 PM     TSTM WND GST     6 ENE LIVINGSTON        45.70N 110.45W
07/30/2016  M61.00 MPH       PARK               MT   ASOS

&&

TWH
Special weather statement, Jul 30, 8:09 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
909 PM MDT SAT JUL 30 2016

MTZ035-038-057-310400-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
909 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 907 PM MDT...DOPPLER RADAR WAS TRACKING STRONG STRONG WINDS
ASSOCIATED WITH AN AREA OF SHOWERS AND WEAK THUNDESTORMS...LOCATED
13 MILES SOUTHEAST OF HUNTLEY...OR 17 MILES EAST OF
BILLINGS...MOVING EAST AT 40 MPH.

WINDS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

THESE STRONG WINDS WILL NO LONGER IMPACT BILLINGS.

LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY...WORDEN...HUNTLEY...BALLANTINE...
ST. XAVIER AND CROW INDIAN RESERVATION.

LAT...LON 4608 10750 4606 10752 4604 10750 4604 10743
      4596 10742 4595 10738 4545 10731 4544 10825
      4598 10833
TIME...MOT...LOC 0307Z 263DEG 33KT 4574 10816

TWH
Special weather statement, Jul 30, 8:21 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MDT SAT JUL 30 2016

MTZ035-038-057-310400-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
921 PM MDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 907 PM MDT...DOPPLER RADAR WAS TRACKING STRONG WINDS ASSOCIATED
WITH AN AREA OF SHOWERS AND WEAK THUNDESTORMS...LOCATED 13 MILES
SOUTHEAST OF HUNTLEY...OR 17 MILES EAST OF BILLINGS...MOVING EAST AT
40 MPH.

WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THESE SHOWERS.

THESE STRONG WINDS WILL NO LONGER IMPACT BILLINGS.

LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY...WORDEN...HUNTLEY...BALLANTINE...
ST. XAVIER AND CROW INDIAN RESERVATION.

LAT...LON 4608 10750 4606 10752 4604 10750 4604 10743
      4596 10742 4595 10738 4545 10731 4544 10825
      4598 10833
TIME...MOT...LOC 0307Z 263DEG 33KT 4574 10816

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Big Horn

When
July 30, 11:00 PM MST to July 31, 11:59 PM MST
Where
Northern Big Horn forecast zone
Reported by
Fire Department/Rescue
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

The North Tullock Wildfire was first reported Sunday, July 31st. Big Horn County firefighters were the first to respond before more resources arrived the next day from the Department of Natural Resources and Conservation (DNRC) Southern Land Office. The DNRC County Assist Team, Incident Commander assumed management of the wildfire on Tuesday, August 2nd. The fire was caused by lightning and was located 15 miles northeast of Hardin, Montana. The fire burned 2,720 acres of grass and timber. The wildfire was fully contained by 9 am, August 4th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657005.